Nebraska, 2009

Winter Weather in Nebraska, March 9 to 10, 2009

March 9 to 10, 2009 · NWS OAX · 7 events in 7 counties and zones

sleet and snow to sections of northeast Nebraska. The system pulled down arctic air behind causing temperatures to plunge to the single digits and north winds to increase to 20 to 30 mph or greater.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper level disturbance and associated surface low pressure system tracked along the Nebraska and Kansas border spreading a mix of freezing rain...sleet and snow to sections of northeast Nebraska. The system pulled down arctic air behind causing temperatures to plunge to the single digits and north winds to increase to 20 to 30 mph or greater. The combination of mixed precipitation and strong winds caused scattered power outages in northeast Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 9, 2:11 PM CST, 3 hours 49 minutes earlier.

Area forecast discussion, Mar 9, 2:11 PM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 PM CDT MON MAR 9 2009

.SHORT TERM...TONIGHT THROUGH THURSDAY.

88 MOSAIC SHOWING AREA OF PCPN STREAMING ACROSS ERN KS ALONG AN
INVERTED TROF EXTENDING FROM SFC LOW PRESSURE IN ERN CO TO MN.
ACTIVITY ASSOCIATED WITH UPPER DISTURBANCE LIFTING OUT OF THE SRN
ROCKIES AND INTO THE CNTRL PLAINS. OTHERWISE...LARGE SCALE FLOW HAD
A STRONG UPPER TROF OVER THE WRN CONUS WITH SEGMENTED PIECES OF
ENERGY...ONE OVER THE PAC NW AND THE OTHER DIGGING SWD THRU THE GREAT
BASIN. ALSO...HEALTHY PLUME OF MOISTURE WAS PUSHING INTO THE
CENTRAL STATES VIA SRN STREAM FLOW. DIFFICULT FCST ON TAP THE NEXT
48HRS TRYING TO PIN DOWN PCPN TIMING AS WELL AS TYPE WITH FAST
MOVING VORT ENERGY. NAM/GFS/ECM SEEM TO BE IN REASONABLE AGREEMENT
THAT A MIXED BAG OF PCPN WILL BE ON TAP TONIGHT THROUGH TUESDAY
MORNING. AFOREMENTIONED LEAD IMPULSE IN KS WILL QUICKLY EJECT
NORTHEAST TO THE UPPER MIDWEST FOLLOWED BY A MORE POTENT SYSTEM
BRINGING IN A SECONDARY SHOT OF COLDER AIR TO THE REGION. FOR
TONIGHT...APPEARS FZRA/SN POSSIBLE NRN CWA WITH AREAS OF RA
AND EMBEDDED CONVECTION ALONG AND SOUTH OF I-80. BY TUESDAY MORNING
ENOUGH COLD AIR WILL HAVE PENETRATED INTO THE CWA FOR POSSIBLE
SNOW ACCUMULATIONS IN THE NRN CWA. WITH BEST DYNAMIC LIFT PROGGED TO
REMAIN OVER THE DAKOTAS AND MN...THE NRN CWA SHOULD BE SPARED FROM
ANY SIGNIFICANT ACCUMULATIONS AND ANTICIPATE GENERALLY AN INCH OR
SO BY TUESDAY AFTERNOON. GUSTY NORTHWEST WINDS MAY ALSO INDUCE AREAS
OF BLOWING SNOW. GIVEN POTENTIAL FOR MIXED BAG OF PCPN AND
POSSIBLE SN/BLSN...THINK AN ADVISORY IS REASONABLE. OTHERWISE DRY
AND CHILLY CONDITIONS TUESDAY THRU THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY.

EXTENDED FORECAST BEGINS WITH CWFA BASICALLY IN BETWEEN NRN STREAM
UPPER RIDGE AND SRN STREAM TROUGH.  WILL KEEP FCST DRY IN THU
FRI-SUN PD AS IT STILL APPEARS...BASED ON 12Z OPERATIONAL GFS/00Z
ECMWF AND 00Z GFS ENSEMBLE MEAN THAT THE TROUGH AND QPF REMAINS
MOSTLY TO OUR S.  MADE LTL CHANGES TO TEMPS THOSE PDS...WITH MAX
TEMPS POSSIBLY A LTL BELOW LATEST MEX GUIDANCE FRI DUE TO MORE
CLOUDS PER GFS/GFS ENSEMBLE MEAN...WITH TEMPS CLIMBING A LTL ABV
NORMAL SAT/SUN AS SRLY LOW LVL FLOW IS FCST TO INCREASE A BIT DURING
THAT TIME ALTHOUGH FCST COULD BE IMPACTED NEGATIVELY BY CLOUDS IF
TROUGH WOULD OPEN UP FARTHER N THAN FCST.  DECENT AGREEMENT AMONG
12Z GFS AND 00Z ECMWF/CMC IN BRINGING A FAIRLY STRONG UPPER
TROUGH/FRONT ACROSS CWA IN SUN NGT/MON PD. INCLUDED SMALL POPS ATTM
DURING THAT TIME WITH THE UNDERSTANDING THAT ADJUSTMENTS UPWARD
COULD BE MADE LATER IF THIS TREND CONTS.  ALSO FCST TEMPS BELOW MEX
WHICH WAS PROBABLY INFLUENCED TOO MUCH BY CLIMO THEN.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THRU 10/18Z.

COMPLEX WEATHER AFFECTING TAF SITES THIS CYCLE AS LOW PRESSURE
SYSTEM SLIDES ACROSS THE PLAINS.  STRATUS/VIS HAVE CLEARED AT
KLNK/KOMA BUT STILL LINGER AT KOFK...AND EXPECT AT LEAST IFR CIG/VIS
TO CONTINUE AT KOFK FOR SEVERAL MORE HOURS...WITH ONLY A BRIEF
RESPITE BEFORE FRONTAL PASSAGE BRINGS LOWERED CIGS AGAIN.  PRECIP AT
KOFK IS EXPECTED AFTER 06Z...WITH A MIX OF SN AND IP POSSIBLE BEFORE
CHANGING TO SN.  AT KOMA...MAY SEE SOME LATE AFTN/EVNG SHRA...THEN A
LULL...BEFORE RAIN BEGINS AGAIN AFTER 09Z...POSSIBLY MIXING WITH
FZRA OR SN.  AT KLNK...ALSO MAY SEE AFTN/EVNG SHRA...THEN A
LULL...BEFORE RAIN BEGINS AGAIN AFTER 09Z...POSSIBLY MIXING WITH
FZRA OR IP.  WINDS AT ALL SITES WILL SWITCH TO NWLY THIS EVNG AT
AROUND 12-15 KT AND BECOMING GUSTY.  EXPECT TSRA TO REMAIN FAR
ENOUGH SE TO KEEP OUT OF ALL TAF SITES.

&&
.OAX WATCHES/WARNINGS/ADVISORIES...

NE...WINTER WEATHER ADVISORY FROM 4 AM TO 5 PM CDT TUESDAY FOR
NEZ011-012-015>018-030>034-042>045-050-051-065.

IA...WINTER WEATHER ADVISORY FROM 4 AM TO 5 PM CDT TUESDAY FOR
IAZ043.
&&

DEE/RC/MAYES
Hazardous weather outlook, Mar 9, 3:45 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
445 PM CDT MON MAR 9 2009

IAZ043-NEZ011-012-015>018-030>034-042>045-050-051-065-101100-
ANTELOPE-BOONE-BURT-BUTLER-CEDAR-COLFAX-CUMING-DODGE-KNOX-MADISON-
MONONA IA-PIERCE-PLATTE-SAUNDERS-SEWARD-STANTON-THURSTON-WASHINGTON-
WAYNE-
445 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST AND EAST
CENTRAL NEBRASKA...AND WEST CENTRAL IOWA.

.DAY ONE...TONIGHT AND TUESDAY

AN INTENSE UPPER LEVEL DISTURBANCE PUSHING INTO THE PLAINS
WILL BE THE FOCUS FOR A MIX OF PRECIPITATION DEVELOPING TONIGHT.
INITIAL DEVELOPMENT WILL BE A FREEZING RAIN...SNOW MIX OVER NORTHEAST
NEBRASKA AND PORTIONS OF WEST CENTRAL IOWA...THEN TRANSITIONING TO
SNOW AND BLOWING SNOW ON TUESDAY. AT THIS POINT...GENERALLY AN INCH
OR SO OF ACCUMULATION IS EXPECTED BY EVENTS END TUESDAY AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

A COLD AIRMASS AND GUSTY NORTHWEST WINDS WILL COMBINE TO PUSH WIND
CHILL INDICES TO 10 TO 20 BELOW ZERO EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR ICE ACCUMULATIONS.

IAZ055-056-069-079-080-090-091-NEZ052-053-066>068-078-088>093-101100-
CASS-DOUGLAS-FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-
MILLS IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SHELBY IA-
445 PM CDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS AN INTENSE UPPER
LEVEL DISTURBANCE PUSHES INTO THE PLAINS. ON TUESDAY...THERE IS A
CHANCE FOR A MIX OF RAIN AND SNOW AS A COLDER AIRMASS SETTLES INTO
THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

A COLD AIRMASS AND GUSTY NORTHWEST WINDS WILL COMBINE TO PUSH WIND
CHILL INDICES TO AROUND 10 BELOW ZERO EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR TUESDAY.

DEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter weather. Local standard time, as filed.

Winter Weather, Madison

When
March 9, 6:00 PM CST to March 10, 3:00 PM CST
Where
Madison forecast zone
Reported by
Newspaper
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

Freezing rain fell across the area for a while during the evening of March 9th followed by plunging temperatures and gusty North winds as an arctic air mass plunged into the region. Although most ice accumulations were under 1/4 inch, the combination of ice and wind gusts of 40 mph or more caused scattered power outages from around Battle Creek to Elgin. Ten sub-stations were knocked down due to the ice-wind combination causing 3500 customers to lose power.

Winter Weather, Antelope

When
March 9, 6:00 PM CST to March 10, 3:00 PM CST
Where
Antelope forecast zone
Reported by
Newspaper
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Freezing rain fell across the area for a while during the evening of March 9th followed by plunging temperatures and gusty North winds as an arctic air mass plunged into the region. Although most ice accumulations were under 1/4 inch, the combination of ice and wind gusts of 40 mph or more caused scattered power outages from around Battle Creek to Elgin. Ten sub-stations were knocked down due to the ice-wind combination causing 3500 customers to lose power.

Winter Weather, Wayne

When
March 9, 6:00 PM CST to March 10, 3:00 PM CST
Where
Wayne forecast zone
Reported by
Newspaper
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Freezing rain fell across the area for a while during the evening of March 9th followed by plunging temperatures and gusty North winds as an arctic air mass plunged into the region. Although most ice accumulations were under 1/4 inch, the combination of ice and wind gusts of 40 mph or more caused scattered power outages and closed a few schools and roads in the area.

Winter Weather, Pierce

When
March 9, 6:00 PM CST to March 10, 3:00 PM CST
Where
Pierce forecast zone
Reported by
Newspaper
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Freezing rain fell across the area for a while during the evening of March 9th followed by plunging temperatures and gusty North winds as an arctic air mass plunged into the region. Although most ice accumulations were under 1/4 inch, the combination of ice and wind gusts of 40 mph or more caused scattered power outages and closed a few schools and roads in the area.

Winter Weather, Knox

When
March 9, 6:00 PM CST to March 10, 3:00 PM CST
Where
Knox forecast zone
Reported by
Newspaper
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Freezing rain fell across the area for a while during the evening of March 9th followed by plunging temperatures and gusty North winds as an arctic air mass plunged into the region. Although most ice accumulations were under 1/4 inch, the combination of ice and wind gusts of 40 mph or more caused scattered power outages and closed a few schools and roads in the area.

Winter Weather, Cuming

When
March 9, 6:00 PM CST to March 10, 3:00 PM CST
Where
Cuming forecast zone
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
41.916, -96.787 (the zone’s center; the record gives no point)

Freezing rain fell across the area for a while during the evening of March 9th followed by plunging temperatures and gusty North winds as an arctic air mass plunged into the region. Although most ice accumulations were under 1/4 inch, the freezing rain created very slick roads. Ice-coated streets in West Point prevent firefighting equipment from making it up a hill to respond to a car fire in a duplex. The firefighters had to park more than 100 yards away and drag the hose up a hill. Several firefighters were injured when they slipped on the ice in the attempt.

Winter Weather, Stanton

When
March 9, 6:00 PM CST to March 10, 3:00 PM CST
Where
Stanton forecast zone
Reported by
Newspaper
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Freezing rain fell across the area for a while during the evening of March 9th followed by plunging temperatures and gusty North winds as an arctic air mass plunged into the region. Although most ice accumulations were under 1/4 inch, the combination of ice and wind gusts of 40 mph or more caused scattered power outages and closed a few schools and roads in the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 154840, 154841, 154843, 154844, 154845, 154847, 154848.